Prepare to be grossed out.
If bad hygiene disgusts you, you've seen nothing yet.
Black hairy tongue sounds like something that would happen to a horror movie character, but it's actually a real condition.
If you glance at someone suffering from this condition (of course you would only glance), you would think that hairs are growing on their tongue.
In reality, it's not hairs at all, but tiny nubbins on the tongue, called papillae, that have grown longer.
When they grow, which can be less than a millimeter long, they trap microscopic food particles.
This allows for bacteria or yeast in the mouth to thrive on the tongue, which causes the unsettling black shade.
Now that you know what causes it, you're probably wondering how in the world does this happen?
Black hairy tongue is not common, so breathe a sigh of relief, but it could happen to anyone.
This rare condition has been recently getting a lot of buzz on the internet after a patient developed black hairy tongue after being prescribed medication for a bacterial infection.
Dr. Yasir Hamad, an assistant professor in the Department of Medicine at the Washington University School of Medicine in St. Louis, published his 55-year-old patient's experience in the New England Journal of Medicine.
The woman had received an antibiotic called minocycline, which she was taking orally, and a week later, she complained of feeling nauseated.
She reported a foul taste in her mouth, and noticed that her tongue started to turn black.
The good news is that not only is black hairy tongue harmless, it's also reversible.
When doctors changed the patient's medication, the discoloration on her tongue slowly went away.
"A lot of things you can diagnose just from looking at the mouth," Hamad said. "That's the lesson: Don't miss that part of the body when you're examining the patient."
Black hairy tongue isn't only a side effect of certain medicines...
Poor oral hygiene, smoking, irritating mouthwashes, and antibiotic agents can also lead to this rare condition.
[H/T: CNN / Fox News]